DOI: http://dx.doi.org/10.18203/2319-2003.ijbcp20163249

Adverse drug reactions in paediatric patients in a tertiary care hospital in India: a prospective observational single centre study

T. V. S. Divyalasya, Vasundara Krishnaiah, H. T. Yashoda, Pundarikaksha H. P., B. L. Kudagi, Ramamohan Pathapati

Abstract


Background: Adverse drug reactions (ADRs) are a major source of concern in adult and paediatric population. Monitoring ADRs in children is vital as they differ from adults in pharmacokinetic and pharmacodynamics responses. Strict ethical guidelines in clinical trials result in extrapolation of data from studies done in adults. Further, ADRs reported in adults do not predict those in children. Incidence of ADRs in children is 2.9% emphasizing the need for systematic monitoring. Studies at institutional level can generate valuable data among paediatric population. Hence, the current study was taken up to assess the clinical pattern of ADRs, their causality, severity and preventability.

Methods: This is a prospective observational single centre study. Suspected cases of ADRs were collected and assessed for the clinical pattern, causality, severity and preventability factors along with gender-wise distribution.

Results: A total of 118 ADRs were reported in our study. Most of the ADRs (46.67%) occurred below 1 year of age with male preponderance (53.4%). Skin was the most common organ involved (91.5%). Majority (78.8%) of ADRs were due to anti-infectives for systemic use (J). Vaccines were the most commonly implicated agents (55.9%) followed by antibiotics (22.9%). Severe reaction like DRESS syndrome was reported due to antiepileptics (including levetiracetam) requiring hospitalisation. Majority of ADRs were probable (92.4%), moderate (73.7%) and definitely preventable (61%).

Conclusions: A wide range of ADRs are possible in paediatric population. Adequate knowledge about ADRs is essential and caution has to be exercised even while prescribing drugs which are considered safe in children.


Keywords


Antiepileptics, DRESS syndrome, Levetiracetam, Paediatrics, Pharmacovigilance, Vaccines

Full Text:

PDF

References


Li H, Guo X, Ye X, Jiang H, Du W, Xu J, et al. Adverse drug reactions of spontaneous reports in shanghai paediatric population. PLoS ONE 2014;9(2):1-6.

World Health Organization. Glossary of terms used in pharmacovigilance. Available at http://who-umc.org/Graphics/24729.pdf. Assessed on 28 May 2016.

Smyth RMD, Gargon E, Kirkham J, Cresswell L, Golder S, Smyth R, et al. Adverse drug reactions in children - a systematic review. PLoS ONE. 2012;7(3):1-24.

Napoleone E. Children and ADRs (adverse drug reactions). Ital J Pediatr. 2010;36:1-5.

Titchen T, Cranswick N, Beggs S. Adverse drug reactions to non-steroidal anti-inflammatory drugs, COX-2 inhibitors and paracetamol in a paediatric hospital. Br J Clin Pharmacol. 2005;59(6):718-23.

Priyadharsini R, Surendiran A, Adithan C, Sreenivasan S, Sahoo FK. A study of adverse drug reactions in paediatric patients. J Pharmacol Pharmacother. 2011;2(4):277-80.

WHO collaborating centre for drug statistics methodology. ATC/DDD Index, 2014. Available at http://www.whocc.no/atc_ddd_index/. Assessed on 28 May 2016.

World Health Organization (WHO) - Uppsala Monitoring Centre. The use of the WHO-UMC system for standardized case causality assessment. Available at http://who-umc.org/Graphics/24734.pdf. Assessed on 28 May 2016.

Naranjo CA, Busto U, Sellers EM. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther. 1981;30:239-45.

Hartwig SC, Siegel J, Schneider PJ. Preventability and severity assessment in reporting adverse drug reactions. Am J Hosp Pharm. 1992;49:2229-32.

Schumock GT, Thornton JP. Focusing on the preventability of adverse drug reactions. Hosp Pharm. 1992;27:538.

Aagaard L, Christensen A, Hansen EH. Information about adverse drug reactions reported in children: a qualitative review of empirical studies. Br J Clin Pharmacol. 2010;70(4):481-91.

Rashed AN, Wong ICK, Cranswick N, Tomlin S, Rascher W, Neubert A. Risk factors associated with adverse drug reactions in hospitalised children: international multicentre study. Eur J Clin Pharmacol. 2011;68:801-10.

Oehme AK, Rashed AN, Hefele B, Wong ICK, Rascher W. Adverse drug reactions in hospitalised children in Germany are decreasing: results of a nine year cohort-based comparison. PLoS ONE. 2012;7(9):1-11.

Gallagher RM, Mason JR, Bird KA, Kirkham JJ, Peak M, Williamson PR, et al. Adverse drug reactions causing admission to a paediatric hospital. PLoS ONE. 2012;7(12):1-8.

Thiesen S, Conroy EJ, Bellis JR, Bracken LE, Mannix HL, Bird KA, et al. Incidence, characteristics and risk factors of adverse drug reactions in hospitalised children - a prospective observational cohort study of 6,601 admissions. BMC Med. 2013;11:1-10.

Oshikoya KA. Adverse drug reactions in children: types, incidence, and risk factors. Niger J Paediatr. 2006;33(2):29-35.

Hawcutt DB, Mainie P, Riordan A, Smyth RL, Pirmohamed M. Reported paediatric adverse drug reactions in the UK 2000-2009. Br J Clin Pharmacol. 2011;73(3):437-46.

Choe YJ, Bae G. Management of vaccine safety in Korea. Clin Exp Vaccine Res. 2013;2:40-5.

Aagaard L, Hansen EW, Hansen EH. Adverse drug reactions following immunisation in Danish children: retrospective analysis of spontaneous reports submitted to the Danish Medicines Agency. Science against Microbial Pathogens: Communicating Current Research and Technological Advances. 2011;1:407-13.

Park K. Principles of epidemiology and epidemiological methods. In: Park K, editor. Park’s textbook of preventive and social medicine, 20th ed. Jabalpur: Banarsidas Bhanot Publishers; 2009:49-122.

Arencibia ZB, Leyva AL, Pena YM, Reyes ARG, Manzano EF, Choonara I. Pharmacovigilance in children in Camaguey Province, Cuba. Eur J Clin Pharmacol. 2012;68:1079-84.

Gómez-Zorrilla S, Ferraz AV, Pedrós C, Lemus M, Peña C. Levetiracetam-induced drug reaction with eosinophilia and systemic symptoms syndrome. Ann Pharmacother. 2012;46(7-8):e20.

Crepeau AZ, Moseley BD, Wirrell EC. Specific safety and tolerability considerations in the use of anticonvulsant medications in children. Drug Healthc Patient Saf. 2012;4:39-54.

Karimzadeh P, Bakrani V. Antiepileptic drug-related adverse reactions and factors influencing these reactions. Iran J Child Neurol. 2013;7(3):23-7.

Cacoub P, Musette P, Descamps V, Meyer O, Speirs C, Finzi L, Roujeau JC. The DRESS Syndrome: A Literature Review. Amer J Med. 2011;124:588-97.

Boguniewicz M, Leung DYM. Adverse reactions to drugs. In: Kliegman RM, Stanton BF, Geme JW, Schor NF, Behrman RE, editors. Nelson textbook of paediatrics, 19th ed. New Delhi: Saunders Elsevier Thomson Press; 2011:824-8.

Posthumus AA, Alingh CC, Zwaan CC, van Grootheest KK, Hanff LL, Witjes BB, et al. Adverse drug reaction-related admissions in paediatrics, a prospective single-centre study. Br Med J Open. 2012;2(4):1-6.

Kidon MI, Kang LW, Chin CW, Hoon LS, Hugo VB. Nonsteroidal anti-inflammatory drug hypersensitivity in preschool children. Allergy Asthma Clin Immunol. 2007;3:114-22.

Bianciotto M, Chiappini E, Raffaldi I, Gabiano C, Tovo P, Sollai S, et al. Drug use and upper gastrointestinal complications in children: a case-control study. Arch Dis Child. 2013;98:218-21.

Bansal V, Medhi B, Prakash O, Kaur B, Narasimhan KL. Tolerance of bladder antispasmodics in children with urinary incontinence: an observational study from North India. Indian J Pharmacol. 2011;43(6):744-5.